Seizures may result from a large number of drugs from different pharmacological categories. Antibiotic-induced seizures are well documented, but infrequently encountered under usual conditions. By contrast, antibiotic neurotoxicity may occur with a higher frequency rate when patients present in high risk conditions such as decreased renal function, low body weight, advanced age (>70 y), history of preexisting central nervous system diseases, and concurrent use of drugs that may lower the seizures threshold.
Intermittent or continuous intraperitoneal administration of cefazolin and ceftazidime, a first- and third- generation parenteral cephalosporin, is a widely used regimen for the initial empiric treatment of peritonitis in the peritoneal dialysis (PD) patient. After definite identification of the causative microorganism has been made, antibiotic schedule is adapted accordingly, usually discontinuing one of the antibiotics. Like other cephalosporin antibiotics, cefazolin has been reported to be epileptogenic in a number of circumstances, but to our knowledge, has not been previously reported in patients undergoing PD. We describe a case of mental confusion and convulsions in a continuous ambulatory peritoneal dialysis (CAPD) patient after receiving intraperitoneal therapy with cefazolin for the treatment of PD-related peritonitis.
A 76-year-old male patient with end-stage renal disease secondary to diabetic nephropathy was admitted to our Department because of fever and abdominal pain. His past medical history was notable for diabetic retinopathy, coronary artery disease and moderate aortic sclerosis. He had no history of seizures or neurologic disease. He had been receiving continuous ambulatory peritoneal dialysis (CAPD) for 2 years, complicated by one episode of bacterial peritonitis. His outpatient CAPD regimen included four 2-L exchanges per day of a 2.5% glucose solution.
The clinical picture was suggestive of PD-related peritonitis, with a cloudy peritoneal effluent showing an increased number of white blood cells (1,530/mm3). Laboratory results showed leukocytosis with a white cell count of 12,000/mm3. He was given intraperitoneal ceftazidime 500 mg/L dialysis fluid, and cefazolin 500 mg/L as a loading dose, followed by a maintenance dose of ceftazidime 125 mg/L and cefazolin 100 mg/L, intraperitoneally, 4 times daily. Within 3 days after the initiation of antibiotic therapy, his fever came down with disappearance of either peritoneal dialysate cloudiness and clinical symptoms of peritonitis. Previous peritoneal effluent cultures displayed moderate growth of Staphylococcus epidermidis. On day 3, the patient was discharged with an intermittent dose of intraperitoneal cefazolin (1.5 g) added to the nighttime dwell. On day 5, he was readmitted to the hospital because of progressive mental confusion, insomnia, and abnormal behaviour. On the same day, the patient suffered a generalized tonic–clonic seizure lasting three minutes, characterized by ocular twitching, repetitive arm movements, unresponsiveness, and postictal confusion. Electrolyte disturbances were excluded with normal sodium, potassium, calcium and magnesium levels. Computed tomography of the brain and electroencephalogram were unremarkable. Seizures due to drug-induced encephalopathy was suspected. Since all of his medications, with the exception of cefazolin, were started more than one year prior to the admission, cefazolin was thought to be the causative agent and was discontinued. The patient did not develop any more seizures after cefazolin was discontinued and his mental status gradually improved over the next 3 days, until he was discharged.
It has been estimated that up to 6% of new onset seizures are drug related. In a series of 12,617 medical inpatients, drug-attributed convulsions occurred in 17 (1.3 per 1000). Drugs can induce seizures by a direct epileptogenic effect on administration or after withdrawal, by interacting with antiepileptic drugs and by leading to metabolic effects that cause secondary seizures.
Cephalosporins are members of the β-lactam family and share similar neurologic adverse effects as penicillins and carbapenems. Beta lactam antibiotics are thought to cause seizures by interfering with the GABAergic transmission which represent a ubiquitous inhibitory pathway in the central nervous system. Interestingly, the epileptogenic reaction of cephalosporins has been correlated with their molecular structure. The larger the substituent at positions 3 and 7 of their 7-cephalosporanic acid structure, the more serious the risk of drug-induced seizures. Cefazolin has two heterocyclic rings at positions 3 and 7, showing a significant potentially epileptogenic activity.
Our case well illustrated that intermittent intraperitoneal cefazolin can cause acute confusion and convulsions even with an apparently adequate dosage. In treating PD-related peritonitis, more attention should be paid to the elderly patient with predisposing factors and, whenever possible, continuous antibiotic should be preferred over intermittent dosing.